Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2023, 11:24 PM CDT for Kossuth County, Palo Alto County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2023, 11:24 PM CDT (04:24 UTC)
- Expired
- Jun 25, 2023, 12:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 10:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
276
WUUS53 KDMX 250424
SVRDMX
IAC109-147-250515-
/O.NEW.KDMX.SV.W.0113.230625T0424Z-230625T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1124 PM CDT Sat Jun 24 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Kossuth County in north central Iowa...
East central Palo Alto County in northwestern Iowa...
* Until 1215 AM CDT.
* At 1123 PM CDT, a severe thunderstorm was located 5 miles north of
Whittemore, or 8 miles northwest of Algona, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Algona, Algona Municipal Airport and Aa Call State Park around
1135 PM CDT.
Burt around 1140 PM CDT.
Other locations in the path of this severe thunderstorm include
Sexton, Titonka and Wesley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 9397 4303 9447 4319 9449 4327 9397
TIME...MOT...LOC 0423Z 257DEG 27KT 4313 9439
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Donavon3 follow-up statements
246
WWUS53 KDMX 250441
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1141 PM CDT Sat Jun 24 2023
IAC147-250450-
/O.CAN.KDMX.SV.W.0113.000000T0000Z-230625T0515Z/
Palo Alto IA-
1141 PM CDT Sat Jun 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PALO ALTO COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Iowa.
LAT...LON 4303 9443 4319 9442 4327 9397 4300 9397
TIME...MOT...LOC 0440Z 262DEG 25KT 4313 9421
$$
IAC109-250515-
/O.CON.KDMX.SV.W.0113.000000T0000Z-230625T0515Z/
Kossuth IA-
1141 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHERN KOSSUTH COUNTY...
At 1140 PM CDT, a severe thunderstorm was located near Algona, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Benedict, Sexton, Titonka and Wesley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4303 9443 4319 9442 4327 9397 4300 9397
TIME...MOT...LOC 0440Z 262DEG 25KT 4313 9421
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Donavon444
WWUS53 KDMX 250454
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1154 PM CDT Sat Jun 24 2023
IAC109-250515-
/O.CON.KDMX.SV.W.0113.000000T0000Z-230625T0515Z/
Kossuth IA-
1154 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN KOSSUTH COUNTY...
At 1154 PM CDT, a severe thunderstorm was located near Sexton, or 8
miles northeast of Algona, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Algona, Burt, Titonka, Wesley, St. Benedict, Irvington, Sexton,
Algona Municipal Airport and Aa Call State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4302 9432 4321 9429 4327 9397 4300 9397
TIME...MOT...LOC 0454Z 262DEG 32KT 4312 9407
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Donavon279
WWUS53 KDMX 250508
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1208 AM CDT Sun Jun 25 2023
IAC109-250518-
/O.EXP.KDMX.SV.W.0113.000000T0000Z-230625T0515Z/
Kossuth IA-
1208 AM CDT Sun Jun 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KOSSUTH COUNTY
WILL EXPIRE AT 1215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Iowa.
LAT...LON 4302 9432 4321 9429 4327 9397 4300 9397
TIME...MOT...LOC 0508Z 257DEG 31KT 4315 9388
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:29 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 24, 6:29 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 629 PM CDT Sat Jun 24 2023 ...Updated for the 00z Aviation Discussion... .SHORT TERM.../Tonight through Sunday Night/ Issued at 217 PM CDT Sat Jun 24 2023 Forecast Impacts for the week: ...Lingering storms this evening/showers Sunday ...Cooler Monday/Tuesday & Mid to late week heat/scat storms ...Cooling into weekend Confidence Short Term: High Severe storms the main concern this afternoon and early evening. Ongoing convection over north central along US20 continues to increase while another area of concern is the south along the old outflow boundary which is currently situated from southwest to central Iowa, extending from US71 in the west southeast to between US34 and US92. Initial development likely to include supercells with all modes possible. As upper level wave moves into the area this afternoon, storms will begin to migrate east into eastern Iowa. After the storms exit later this evening, expecting a lull for several hours with another round of more elevated storms over northern Iowa into the morning hours. Sunday, the upper level low begins to swing south with scattered showers and thunderstorms expected to redevelop in the later morning and afternoon hours. Lingering showers will continue into Sunday night, but then by early Monday morning most of the showers will have exited. Lows tonight will drop to the lower 60s northwest to the mid 60s southeast. Highs Sunday along with stronger west winds increasing to 15 to 25 mph will range from the the upper 60s northwest to the upper 70s southeast. We will continue to trend lower on temperatures into Sunday night with lows dropping into the upper 50s north to the lower 60s southeast. && .LONG TERM.../Monday through Saturday/Forecast Impacts for the week: ...Lingering storms this evening/showers Sunday ...Cooler Monday/Tuesday & Mid to late week heat/scat storms ...Cooling into weekend Confidence Short Term: High Severe storms the main concern this afternoon and early evening. Ongoing convection over north central along US20 continues to increase while another area of concern is the south along the old outflow boundary which is currently situated from southwest to central Iowa, extending from US71 in the west southeast to between US34 and US92. Initial development likely to include supercells with all modes possible. As upper level wave moves into the area this afternoon, storms will begin to migrate east into eastern Iowa. After the storms exit later this evening, expecting a lull for several hours with another round of more elevated storms over northern Iowa into the morning hours. Sunday, the upper level low begins to swing south with scattered showers and thunderstorms expected to redevelop in the later morning and afternoon hours. Lingering showers will continue into Sunday night, but then by early Monday morning most of the showers will have exited. Lows tonight will drop to the lower 60s northwest to the mid 60s southeast. Highs Sunday along with stronger west winds increasing to 15 to 25 mph will range from the the upper 60s northwest to the upper 70s southeast. We will continue to trend lower on temperatures into Sunday night with lows dropping into the upper 50s north to the lower 60s southeast. Issued at 217 PM CDT Sat Jun 24 2023 Confidence: Medium After the system exits the region by Monday afternoon, lingering showers will be possible east during the day as some lingering lift and cyclonic circulation remains over the region. High pressure will cross the region and keep the region dry for the next 36 hours. A developing lee side system and some return of moisture will enter the picture by late Tuesday night into Wednesday as scattered overnight storms return to our western areas mainly west of I35. Though bulk wind shear will be favorable for some stronger storms Wednesday, it appears that instability will be somewhat limited until late afternoon when H700 temperatures warm to +10 to +12C, possibly limiting convective development. As we move deeper into the extended, the models diverge on timing of another more significant wave. The Euro lags the GFS in bringing a round of thunderstorms with the GFS showing another round by Thursday afternoon into Friday afternoon while the Euro is favoring a Friday into Saturday timing. Overall, we will continue to warm into the mid to late week with the warmest day expected to to Thursday as highs reach the mid 80s north to the lower to mid 90s in the far south. Depending on the timing of the late week system, we may hold onto another very warm day for Friday with similar highs expected. The passage of the system will turn back the dial on temperatures with H850 temperatures lowering to the low to mid 10s; bringing afternoon highs back to the 70s and lower 80s with more comfortable levels of humidity for the weekend. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 627 PM CDT Sat Jun 24 2023 Scattered convection continues into 02z east of I35 with secondary development south of I80 and north of US30 aft 04z. As front sweeps through, west winds increase/gust 30kt with additional scat storms aft 11z Sunday north third. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Jun 24, 2:36 PM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 236 PM CDT Sat Jun 24 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 236 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Severe thunderstorms will continue into the evening hours east of I35 over central Iowa. In addition to the risk of lightning, very large hail, damaging thunderstorm winds, and tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Storm chances will linger Sunday across the northeast half of the state. These storms appear unlikely to become severe. Several round of thunderstorms will return to the region later this week on Wednesday and again for Thursday through Saturday. The extent in coverage and severe potential will be better determined in the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed into this evening. REV
In the hours before
Local storm report, Jun 24, 8:11 PM CDT, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
811 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Hail Indianola 41.36N 93.57W
06/24/2023 E1.75 inch Warren IA Broadcast Media
Delayed report with time estimated. Via KCCI
viewer.
&&
AnsorgeLocal storm report, Jun 24, 9:34 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
934 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM Hail 5 W Wesley 43.08N 94.09W
06/24/2023 E1.25 inch Kossuth IA Public
Public report from east of Algona on Highway
18. Location estimated from radar.
&&Special weather statement, Jun 24, 10:47 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1047 PM CDT Sat Jun 24 2023
IAZ084-085-095-096-250415-
Appanoose IA-Lucas IA-Wayne IA-Monroe IA-
1047 PM CDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of southeastern Lucas,
southwestern Monroe, northeastern Wayne and northwestern Appanoose
Counties through 1115 PM CDT...
At 1047 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Rathbun Lake, or 12 miles northeast of Corydon, moving
east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rathbun Lake around 1050 PM CDT.
Other locations in the path of this storm include Centerville and
Lake Sundown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4081 9322 4098 9316 4091 9272 4066 9283
TIME...MOT...LOC 0347Z 284DEG 30KT 4085 9311
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JimenezLocal storm report, Jun 24, 10:56 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1056 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM Hail Emmetsburg 43.11N 94.68W
06/24/2023 E1.75 inch Palo Alto IA Law Enforcement
Law enforcement reports golf ball sized hail
falling in Emmetsburg.
&&Local storm report, Jun 24, 11:09 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1109 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Hail Emmetsburg 43.11N 94.68W
06/24/2023 E2.50 inch Palo Alto IA Law Enforcement
Law enforcement relayed a report of nearly
baseball sized hail in Emmetsburg. Delayed
report. Time estimated.
&&Local storm report, Jun 24, 11:17 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1117 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM Hail 1 N Cylinder 43.10N 94.55W
06/24/2023 E1.75 inch Palo Alto IA Emergency Mngr
Golf ball size hail intermixed with quarter
sized hail now north of Cylinder.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 22 min |
| Jun 24, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 50 min |
| Jun 24, 10:47 PM CDT | Special Weather Statement | DMX | Appanoose | 28 min |
| Jun 24, 11:02 PM CDT | Tornado Warning | DMX | Humboldt, Pocahontas | 16 min |
| Jun 24, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 27 min |
| Jun 25, 12:30 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.